Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters in Response to Previous Publication
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Systematic Reviews and Meta-analysis
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology

Translate this page into:
[gtranslate]

Case Report
2003:69:7;39-40

Severe necrotizing cutaneous reaction to topical 5-fluorouracil

M Bhalla, GP Thami
 Department of Dermatology and Venereology, Government Medical College Hospital, Sector 32B, Chandigarh, India

Correspondence Address:
G P Thami
Department of Dermatology and Venereology, Government Medical College Hospital, Sector 32B, Chandigarh
India
How to cite this article:
Bhalla M, Thami G P. Severe necrotizing cutaneous reaction to topical 5-fluorouracil. Indian J Dermatol Venereol Leprol 2003;69:39-40
Copyright: (C)2003 Indian Journal of Dermatology, Venereology, and Leprology

Abstract

5-flourouracil (5-FU) has been used for the treatment of various malignant and pre-malignant conditions. It has also been used to treat viral warts as a topical agent. It usually does not produce any significant adverse effects when used topically. Severe necrotizing cutaneous reaction following topical 5-FU used for the treatment of warts is being reported.
Keywords: 5-Fluorouracil, topical, warts, necrotizing reaction

Introduction

5-Fluorouracil (5-FU) is a cytotoxic agent that has been used systemically, topically and intralesionally for the treatment of many malignant and pre-malignant conditions. Topical chemotherapy with 5% 5-FU cream has been used as a standard treatment of actinic keratosis, superficial basal cell carcinomas and Bowen′s disease.[1],[2],[3] It has also been used successfully in viral warts prior to curettage.[4] 5-FU is highly specific in action and is believed to be well tolerated by normal skin. We report a case where topically applied 5-FU used for the treatment of warts led to severe localized cutaneous necrosis.

Case Report

A 30-year-old healthy married male presented with severe pain, burning and cozing over his right hand following two applications of 5-FU 5% cream for the treatment of warts. Cutaneous examination revealed lesions of verruca vulgaris surrounded by blackish necrotic skin and an erythematous halo. Dorsum of the hand was diffusely swollen and tender [Figure - 1]. No regional lymphadenopathy was observed and systemic examination was normal. Haemogram, serum biochemistry, chest radiograph, urine and stool examination were within normal limits. He was diagnosed to have a local necrotizing reaction to 5-FU and was treated with a topical corticosteroid cream (betamethasone dipropionate 0.05%) and ciprofloxacin 500-mg twice daily for a week. Necrotic lesions healed in one week′s time leaving behind active lesions of warts which were treated later with electrocautery.

Discussion

Fluorouracil is a phrimidine antimetabolite that produces its toxic destructive effects by interfering with ribonucleic acid and deoxyribonucleic acid synthesis.[5] Its specificity of action relates directly both to the metabolic rate of the cells exposed to it and the extra cellular and intracellular concentration attained.6 In warts, the presence of papilloma virus causes an increase in the rate of division of epidermal cells while 5-FU inhibits cell proliferation and restricts spreading of the virus.[4] Goncalves and Hursthouse have shown extensive use of 5-FU for the therapy of warts.[7],[8]

The inflammatory reaction that occurs in the skin following therapy with topical 5-FU remains a teratment disadvantage. Other side effects reported after topical 5-FU administration include hyperpigmentation, hypopigmentation, allergic contract sensitization, photosensitivity, a tendency to conceal an underlying cancer, onycholysis, onychodystrophy, telangiectasia and hypertrophic scarring.[2]

The selective cytotoxicity of fluorouracil, with a limited inflammatory reaction in grossly normal skin is what makes this therapy unique.[2] The impermeability of normal human skin usually protects it from the toxic effects of topical 5-FU. Although Zelickson et al[9] have demonstrated mild histological and ultramicroscopical changes in 5-FU treated normal skin, only about 6% of 5-FU is absorbed from glabrous skin which is insufficient to induce visible effects.[1] Enhanced absorption of 5-FU i.e. in skin folds, under occlusion and from special sites like scrotum[6] may result in acute dermatitis over normal skin but in our patient none of these factors were present. The severe cutaneous necrosis and intense inflammation of the surrounding normal skin in our patient could be due to allergic contact dermatitis or may be similar to the ′field effect′ of topical 5-FU observed in solar keratosis. Severe cutaneous necrosis to topical 5-FU as occurred in our patient has not been reported to the best of our knowledge.

References
1.
Goette DK. Topical chemotherapy with 5-fluorouracil. J Am Acad Dermatol 1981; 4:633-649.
[Google Scholar]
2.
Jansen GT. Use of topical fluorouracil. Arch Dermatol 1983; 119:784-785.
[Google Scholar]
3.
Sturm HM. Bowen's disease and 5-fluorouracil. J Am Acad Dermatol 1979; 1:513-522.
[Google Scholar]
4.
Senff H, Reinel D, Matthies C, Witts D. Topical 5-fluorouracil solution in the treatment of warts-clinical experience and percutaneous absorption. Br J Dermatol 1988; 118:409-414.
[Google Scholar]
5.
Miller E. The metabolism and pharmacology of 5-fluorouracil. J Surg Oncol 1971; 3:309-315.
[Google Scholar]
6.
Shelley WB, Shelly ED. Scrotal dermatitis caused by 5-fluorourcil (Efudex). J Am Acad Dermatol 1988; 19:929-931.
[Google Scholar]
7.
Goncalves AJC. 5-fluoroucacil in the treatment of common warts of the hands. Br J Dermatol 1975; 92:89-91.
[Google Scholar]
8.
Hursthouse MW. A controlled trial on the use of topical 5-fluorouracil on viral warts. Br J dermatol 1975; 92:93-96.
[Google Scholar]
9.
Zelickson AS, Mottaz J, Weiss LW. Effects of topical fluorouracil on normal skin. Arch Dermatol 1975; 111:1301-1306.
[Google Scholar]
Show Sections